Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 1, 2003, 4:54 PM EDT for Franklin County, Fulton County, Huntingdon County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 4:54 PM EDT (20:54 UTC)
- Expired
- May 1, 2003, 6:00 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, PA, Fulton County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 89 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
633 WUUS51 KCTP 012054 SVRCTP PAC055-057-061-012200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 453 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 600 PM EDT. * AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FORT LITTLETON...OR 14 MILES NORTHEAST OF BREEZEWOOD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FANNETTSBURG AROUND 505 PM. WILLOW HILL AROUND 515 PM. AMBERSON VALLEY AROUND 530 PM. DOYLESBURG AROUND 535 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. GUSTS WILL LIKELY EXCEED 60 MPH...AND THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4011 7809 3999 7805 4011 7759 4029 7773 DEVOIR $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:50 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 1, 2:50 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT THU MAY 1 2003 AFTER AN APRIL WITH NO SEVERE WEATHER...MAY STARTS OFF WITH THE POTENTIAL FOR SOME ACTIVITY. LINE OF THUNDERSTORMS HAS FLARED UP ALONG LAKE BREEZE FRONT WHICH IS ALSO A SYNOPTIC WIND SHIFT LINE FROM SOUTHWEST AHEAD OF THE FRONT TO NORTH WEST BEHIND THE FRONT. NICE THETA-E RIDGE AHEAD OF WINDSHIFT LINE WITH DEWPOINT CLIMBING INTO THE UPPER 50S AND LOW 60S. CELLS ALSO POPPING UP OVER APPALACHIAN MTS WITH ELEVATED HEATING. ETA FCST CAPES FOR LATE THIS AFTERNOON AROUND 1500J/KG WITH TT UP TO 55. HELICITY VALUES LOW AND ELEVATED LCL. WBZ HEIGHTS RIGHT FOR HAIL. SO PRIMARY THREAT LOOKS TO BE GUSTY WINDS AND HAIL. FOR TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS AS COLD FRONT SLOWLY SINKS SOUTH AND WAVE MOVES ALONG FRONT. HEAVIEST QPF LOOKS TO BE AROUND AN INCH OVER NORTHERN TIER. RIVERS RUNNING BELOW NORMAL SO HOPEFULLY NO PROBLEMS THERE. SATURDAY LOOKS TO GRADUALLY DRY OUT. WENT WITH CHANCE SHOWERS OVER SOUTHEAST PART OF CWA. TROUGH TO TROUGH WAVELENGTH STILL LOOKS TO SHORT IN GFS. ECMWF AND ENSEMBLES HINT THAT THE TROUGH MAY BE OFFSHORE WHICH WOULD MEAN A DRY SATURDAY. LATER SHIFTS CAN DEFINE. SUNDAY AND MOST OF MONDAY LOOK DRY. RAIN RETURNS FOR TUESDAY. DRYING WEDNESDAY. DRY THURSDAY. WRKMIS OUT SHORTLY. .CTP... PA...SEVERE WEATHER WATCH PAZ004>006-010>012-017>019-024-033-037-041-042-045-046. DIRIENZO
Hazardous weather outlook, May 1, 4:43 AM EDT, 12 hours 11 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-011045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 443 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL MOVE SOUTHWARD FROM THE GREAT LAKES TONIGHT...PRODUCING A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST MOUNTAINS LATE TODAY OR THIS EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY OR THIS EVENING. KF
In the hours before
Special weather statement, May 1, 11:37 AM EDT, 5 hours 17 minutes before
PAZ004>006-010>012-017-018-037-041-042-020130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1137 AM EDT THU MAY 1 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY TONIGHT... A WARM FRONT WILL LIFT NORTH OF THE REGION THIS AFTERNOON... WHICH WILL ALLOW A WARM...MOIST AND UNSTABLE AIRMASS TO OVERSPREAD THE NORTHWESTERN HALF OF PENNSYLVANIA. SCATTERED THUNDERSTORMS WILL DEVELOP WITHIN THIS AIRMASS THIS AFTERNOON...AND SHOULD PERSIST INTO EARLY TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME LOCALLY SEVERE...PRODUCING ISOLATED DAMAGING WINDS AND HAIL. AREAS NORTH OF JOHNSTOWN...STATE COLLEGE AND WILLIAMSPORT WILL SEE THE GREATEST RISK FOR THESE ISOLATED SEVERE THUNDERSTORMS. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...WWW.NWS.NOAA.GOV/ER/CTP DANGELO
Special weather statement, May 1, 1:35 PM EDT, 3 hours 19 minutes before
PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 135 PM EDT THU MAY 1 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...CENTRE...CLINTON... LYCOMING...POTTER...SOMERSET...SULLIVAN...TIOGA AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:29 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 61 min |
| May 1, 6:40 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.